Tennessee, 2016Heat in Tennessee, June 24, 2016
June 24, 2016 · NWS MEG · 1 event in 1 county or zone
High dewpoints pooled in advance of an approaching cold front. The combination of high dewpoints and temperatures in the mid and upper 90s produced heat index values above 105 degrees in the Memphis area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High dewpoints pooled in advance of an approaching cold front. The combination of high dewpoints and temperatures in the mid and upper 90s produced heat index values above 105 degrees in the Memphis area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 24, 8:57 AM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 24, 8:57 AM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
957 AM CDT FRI JUN 24 2016
.UPDATE...
Increased pops to account for shower and storm activity currently
in Northeastern Arkansas. Short term models still agree on
thunderstorms on isolated to scattered thunderstorm activity along
a frontal boundary that will exist across the Mid-South today.
Heat index values should reach heat advisory levels(105-110) in
the counties along the Mississippi River that aren't impacted by
cloud cover and thunderstorms.
&&
.PREV DISCUSSION... /issued 628 AM CDT FRI JUN 24 2016/
UPDATE...
Update for 12z TAFs.
PREV DISCUSSION... /issued 356 AM CDT FRI JUN 24 2016/
DISCUSSION...
Continued hot and humid weather. The frontal system that is has
been sitting just to the north of the Mid-South will have more
interactions with the local weather than it has in the past couple
of days. The biggest impact will be the increased cloud cover this
morning. For today have trimmed back the advisory area for heat,
due to lower dew points expected for today. Belief the areas in
the advisory will just reach criteria for a couple hours before
going back below heat Advisory criteria of 105 degrees. Of
course, if there are more pop-up thunderstorms than expected, this
will completely be wrong as the temperatures may only be in the
low 90s.
The general weather pattern has good agreement between the models.
With an upper level high over the Mid-South through Saturday. Then
the models begin to retrograde the upper level high to the west
and by early next week the area will be under northwest flow
aloft. This allows a frontal system to move through the area
midweek. Expect some precipitation with this frontal system next
week. Yet, not completely sure how much precipitation will get and
it may not be everyone as the frontal precipitation will be in the
form of convection, likely scattered convection.
The other issue for the day is the isolated and scattered
thunderstorms that develop and whether they will be severe, we
have a marginal chance for severe weather across the much of the
Mid-South. However, with the isolated or scattered coverage think
that the severe weather will likely not be very organized and
widespread.
TLSJr
.AVIATION...
12Z TAFs
Front draped across west Tennessee and east Arkansas is the focus
for isolated to scattered thunderstorms during the afternoon into
early evening. Have placed VCTS in TAFs to address this possibility.
BELLES
&&
.MEG Watches/Warnings/Advisories...
AR...Heat Advisory until 6 PM CDT this evening for Craighead-
Crittenden-Cross-Lee AR-Mississippi-Phillips-Poinsett-St.
Francis.
MO...None.
MS...Heat Advisory until 6 PM CDT this evening for Coahoma-DeSoto-
Marshall-Panola-Quitman-Tate-Tunica.
TN...Heat Advisory until 6 PM CDT this evening for Fayette-Lauderdale-
Shelby-Tipton.
&&Hazardous weather outlook, Jun 24, 3:24 AM CST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
424 AM CDT FRI JUN 24 2016
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-251130-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
424 AM CDT FRI JUN 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY REMAINS IN EFFECT FOR A PORTION OF THE MID-SOUTH.
ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS ARE
POSSIBLE ACROSS THE MID-SOUTH TODAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
TLSJR
Heat, Shelby
- When
- June 24, 10:00 AM CST to 5:00 PM CST
- Where
- Shelby forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 35.184, -89.896 (the zone’s center; the record gives no point)
Heat index values climbed above 105 degrees across Shelby County. A heat related death occurred.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Heat, Shelby | 2016-06-24 | 47 | Male | Outside/Open Areas | Direct |
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, June 24, 20161 death · 2 injured · 1 event
- Rip Current in New York, June 24, 20161 death · 1 event
- Heat in Missouri, June 24, 20161 death · 1 event
- Hail and Damaging Winds in Montana, June 24, 2016$1.1 million · 1.25 in hail · 31 events
- Hail and Damaging Winds in North Dakota, June 24, 2016$100,000 · 1 in hail · 13 events
- Damaging Winds in Virginia, June 24, 2016$35,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in South Carolina, June 24, 2016$19,000 · 1 in hail · 15 events
- Hail and Damaging Winds in West Virginia, June 24, 2016$1,000 · 1.25 in hail · 12 events
- Damaging Winds in South Carolina, June 24, 201655 kt wind · 4 events
- Damaging Winds in Virginia, June 24, 201654 kt wind · 3 events
- Damaging Winds in North Carolina, June 24, 2016$500 · 50 kt wind · 3 events
- Strong Wind in Montana, June 24, 2016$8,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654248.